MAUDE Adverse Event Report: INVACARE FLORIDA INVACARE PERFECTO2 V OXYGEN CONCENTRATOR; GENERATOR, OXYGEN, PORTABLE

INVACARE FLORIDA INVACARE PERFECTO2 V OXYGEN CONCENTRATOR; GENERATOR, OXYGEN, PORTABLE
Model Number IRC5PO2V
Medical Device Problem Code Smoking (1585)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The provider was contacted for additional information.He advised that he was not directly involved with the patient, and he was not made aware of the event until 1-2 weeks after it occurred, so he had limited information.He advised that the concentrator is a rental unit.He stated that the patient called after hours and left a message stating that the concentrator made a loud "boom" and started smoking badly.The provider was not aware if the patient had just turned on the unit or if it had been running some time before it started smoking.He was also not aware of the duration of the smoke or if the concentrator produced any alarms, and he did not know where the concentrator was located when the incident occurred.He stated that there were no patient injuries reported as a result of the event.He advised that a technician went to the patient's home and discovered that the cabinet filter door was melted, so he provided the patient with a replacement unit and brought back the damaged unit.The provider stated that he examined the device and observed that the cabinet filter and cabinet door were burned through.Also, there was sieve dust around the inlet filter.The provider sent photographs which confirmed the alleged issue.The photographs showed that a portion of the cabinet filter is missing, and in the same area there is discoloration/deformation to the cabinet door.Additionally, there is discoloration/deformation to the rear shroud near the inlet filter, and there is sieve material present at the base of the inlet filter.The evidence observed in the photographs, along with the reported issue of the unit smoking, indicates that an overheating event occurred.The provider was issued a replacement irc5po2v unit, and the damaged device was returned to invacare.Once the results of the evaluation are available, a supplemental record will be filed.
 
Event or Problem Description
A repair center technician reported that the provider sent the irc5po2v concentrator to them, stating that there was smoke coming from the unit.The repair technician advised that when he took off the cabinet filter door, there was a hole in the plastic that was melted.
 
Additional Manufacturer Narrative
Through visual inspection of the returned concentrator, it was determined that there was damage consistent with applied heat.The heat appeared to cause damage to the left sieve bed cap, pe valve tubing, check valve tubing, cabinet door, and gross particle filter.This failure mode has been previously identified and investigated.The investigation activities determined that when the system is operating under normal conditions or a single fault condition, it is unlikely to produce temperatures that would result in a combustion event.This indicates that the system would likely have to experience a multiple point failure to produce a temperature capable of igniting the materials within the concentrator.It was identified that improvements to system elements, including the elimination of debris and lubricant within the system, could be made to positively impact the oxygen compatibility of the system.These improvements are in the process of being implemented.
 
Event or Problem Description

Brand Name
INVACARE PERFECTO2 V OXYGEN CONCENTRATOR
Common Device Name
GENERATOR, OXYGEN, PORTABLE
Manufacturer (Section D)
INVACARE FLORIDA
2101 east lake mary blvd
sanford FL 32773
MDR Report Key8141653
Report Number1031452-2018-00016
Device Sequence Number18886313
Product Code CAW
UDI-Device Identifier00841447100010
UDI-Public00841447100010
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberIRC5PO2V
Device Catalogue NumberIRC5PO2V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2018
Supplement Date Received by Manufacturer12/10/2018
Initial Report FDA Received Date12/07/2018
Supplement Report FDA Received Date12/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1